Alert archive / Kentucky / River Flood Warnings in 2018

River Flood Warning 13, NWS Jackson, KY

February 17, 2018Knox County, Kentucky

NWS Jackson, KY issued this river flood warning at Feb 17, 2018, 10:52 PM EST for Knox County, Kentucky. It took effect at Feb 18, 2018, 1:00 PM EST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Feb 17, 2018, 10:52 PM EST (03:52 UTC)
In effect from
Feb 18, 2018, 1:00 PM EST
Expired
Feb 19, 2018, 2:12 AM EST
In force
13 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Knox County, KY

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Barbourville (BBVK2). The gauge peaked at 26.83 ft at Feb 18, 2018, 5:00 PM EST.

actionminormoderate203002/1802/1902/20
Action stage
21.5 ft
Minor stage
27 ft
Moderate stage
33 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03403500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

968 
WGUS43 KJKL 180352
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson Ky
1052 PM EST Sat Feb 17 2018

...The National Weather Service in Jackson Kentucky has issued
a Flood Warning for the following rivers in Kentucky...

  The Cumberland River at Barbourville
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is occurring or is imminent.

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 10 am Sunday.

&&

KYC121-181552-
/O.NEW.KJKL.FL.W.0013.180218T2141Z-180219T0712Z/
/BBVK2.1.ER.180218T2141Z.180219T0000Z.180219T0112Z.NO/
1052 PM EST Sat Feb 17 2018

The National Weather Service in Jackson Kentucky has issued a 

* Flood Warning for 
  The Cumberland River at Barbourville.
* from Sunday afternoon to late Sunday night.
* at 10:30 PM Saturday the stage was 20.4 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday afternoon and 
  continue to rise to near 27.2 feet by Sunday evening. The river 
  will fall below flood stage by late Sunday evening.
* At 27.0 feet...Low lying roads flood. Manchester street floods.

&&


LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
      3693 8389 3685 8374             

$$

Geogerian
3 follow-up statements
679 
WGUS83 KJKL 181415
FLSJKL
Flood Statement
National Weather Service Jackson Ky
915 AM EST Sun Feb 18 2018

...The flood warning continues for the following rivers in 
Kentucky...
 
  The Cumberland River at Barbourville 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 4 pm today.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC121-182100-
/O.EXT.KJKL.FL.W.0013.180218T1800Z-180218T2100Z/
/BBVK2.1.ER.180218T1800Z.180218T1800Z.180218T1800Z.NO/
915 AM EST Sun Feb 18 2018

The Flood Warning continues for
  The Cumberland River at Barbourville.
* during this afternoon.
* at 8:30 AM Sunday the stage was 25.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  afternoon.
* At 27.0 feet...Low lying roads flood. Manchester street floods.

&&


LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
      3693 8389 3685 8374             

$$

KAS
927 
WGUS83 KJKL 182043
FLSJKL
Flood Statement
National Weather Service Jackson Ky
343 PM EST Sun Feb 18 2018

...The Flood Warning continues for the following rivers in 
Kentucky...
 
  The Cumberland River at Barbourville 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 9 pm.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC121-190600-
/O.EXT.KJKL.FL.W.0013.000000T0000Z-180219T0600Z/
/BBVK2.1.ER.180219T0000Z.180219T0000Z.180219T0000Z.NO/
343 PM EST Sun Feb 18 2018

The Flood Warning continues for
  The Cumberland River at Barbourville.
* at 3:30 PM Sunday the stage was 26.8 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast. 
* Forecast...The river is expected to crest near flood stage this 
  evening.
* At 27.0 feet...Low lying roads flood. Manchester Street floods.

&&


LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
      3693 8389 3685 8374             

$$

Geogerian
449 
WGUS83 KJKL 190141
FLSJKL
Flood Statement
National Weather Service Jackson Ky
841 PM EST Sun Feb 18 2018

...The Flood Warning is cancelled for the following rivers
in Kentucky...

  The Cumberland River at Barbourville

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

&&

KYC121-190211-
/O.CAN.KJKL.FL.W.0013.000000T0000Z-180219T0600Z/
/BBVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
841 PM EST Sun Feb 18 2018

The Flood Warning is cancelled for
  The Cumberland River at Barbourville.
* at 8:30 PM Sunday the stage was 26.6 feet.
* Flood stage is 27.0 feet.
* Forecast...The river crested just below flood stage at 26.9 feet. The 
  river will continue to run high through early Monday morning. 
* At 27.0 feet...Low lying roads flood. Manchester street floods.

&&


LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
      3693 8389 3685 8374             

$$

Geogerian

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 17, 7:45 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 17, 7:45 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
745 PM EST Sat Feb 17 2018

.UPDATE...
Issued at 745 PM EST SAT FEB 17 2018

Steady rain has exited off to the east, with some light returns
working in from the Bluegrass, as a short wave trough moves east
across the Ohio Valley. Have gone ahead and dropped the Flood
Watch early. Expect mostly cloudy skies to remain in place, with
some drizzle across the area through around midnight, before
gradually diminishing. Freshened up the hourly temperatures and
dew points, which should steadily cool off through the night. Lows
in the low to mid 30s look on target. Updates have been sent.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 415 PM EST SAT FEB 17 2018

An area of moderate to heavy rain continues to move across the
area although the back edge of the rain is now working in from
central KY and TN in advance of a shortwave trough. Some snow or
mixed rain and snow has been falling across far northern Fleming
County where reports of amounts approaching an inch were received.
As noted the precipitation has already tapered off over much of
central KY with rain rates near the TN and VA borders having
decreased over the past hour as well.

The area of rain should affect the VA border counties for about
another two hours and should be over around 7 PM with rain and
any mixed precipitation tapering off and ending over far western
and northwestern locations over the next hour or so as the
shortwave trough moves east and deeper moisture and lift begin to
depart. Low level moisture will linger a bit longer well into the
night with low clouds and stratus build down fog anticipated in
the evening, followed by gradual clearing from west to east late
tonight and into the day on Sunday. Diurnal ranges will be limited
tonight with low dewpoint depressions and clouds lingering even
as sfc high pressure begins to build in. Lows should be at or jut
above the freezing mark for most locations.

Along with sfc high pressure move east across the OH Valley mid
level height rises are expected in the wake of the shortwave
trough late tonight and into the day on Sunday. The airmass will
dry out considerably as well. Sunshine should be abundant for
most of the day, with temperatures warming up to above normal
levels.

Another shortwave trough will begin to approach late in the period
with a warm front lifting north toward the area on Sunday night.
Initially though, there should be a relative lack of clouds in
the evening which should support min T for many central and
eastern valley locations near midnight. These locations will
likely experience min T for Sunday night near 40 if the upper and
perhaps mid 30s. At this point did not go quite as low as coop mos
guidance form the GFS might suggest which was low to mid 30s for
these normally colder valley locations, opting to trend on the
order of 6 to 8 degrees below Superblend for these normally colder
locations. Isentropic lift in advance of the warm front and a
return of deeper moisture for the Gulf Coast states should be
sufficient for another round of showers to encroach on the area
after midnight on Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 324 PM EST SAT FEB 17 2018

A warm front will lift north at the start of the period with some
showers ongoing to start the day Monday. However, as the ridge
over the eastern CONUS builds, heights will shoot upwards early in
the week. With downslope flow and very anomalous high heights
over the area on Tuesday, we could be looking at easily breaking
some record highs and perhaps all time February record highs. The
February record highs sit at 79 for Jackson and 81 at London. We
have a pretty good chance to break that at Jackson, but London may
be closer.

A slow moving front will eventually push east by midweek, with
rain chances spreading back into the area. Instability doesn't
look fantastic, but shear is great. Thus, we could see a potential
for a few strong storms come Wednesday and Wednesday night,
especially if the instability trends upwards. This will be
something to monitor over the next several days, especially with
the record warmth already in place across the region. Still some
question how long the frontal zone may linger over the area late
next week, so will maintain some rain chances through the end of
the week and into next weekend. With ground already very
saturated with near record February rainfall and rivers running
high into early next week, more flooding concerns may return by
mid to late next week. Looks like the mild weather will continue
through the remainder of the extended as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 745 PM EST SAT FEB 17 2018

Expect IFR or lower clouds, with some very light rain/drizzle
across the area through 06z. Ceilings should then lift to MVFR
towards dawn, before scattering out after 12z, as high pressure
builds in across the region. Winds will veer to the west at 5 to
10 kts tonight, before diminishing and becoming more variable into
Sunday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...JP
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Feb 17, 7:33 PM EST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
733 PM EST Sat Feb 17 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
733 PM EST Sat Feb 17 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Significant rises along portions of the Kentucky, Red, and
Cumberland River basins are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High water is expected along portions of the Kentucky, Red, and
Cumberland River basins Sunday into Monday.

Thunderstorms are possible Wednesday into Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GEOGERIAN

Nearby

River Flood Warnings in Kentucky, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.